Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Glasgow, MT

August 8, 2021Wibaux County, Montana

NWS Glasgow, MT issued this special weather statement at Aug 8, 2021, 8:33 PM MDT for Wibaux County, Montana. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2021, 8:33 PM MDT (02:33 UTC)
Expired
Aug 8, 2021, 9:30 PM MDT
In force
57 min
Issued by
NWS Glasgow, MT
Hail
0.50 in
Wind
55

County Wibaux County, MT

The radar

The Glasgow radar (KGGW), 225 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 8:55 PM MDTNON-TSTM WND GST 491 Nw Forest Park, MTAWOS STATION KGDV GLENDIVE AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2524 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
499 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

884 
WWUS85 KGGW 090233
SPSGGW

Special Weather Statement
National Weather Service Glasgow MT
833 PM MDT Sun Aug 8 2021
 
MTZ025>027-090330-
Dawson MT-Prairie MT-Wibaux MT-
833 PM MDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of Wibaux, eastern
Prairie and southern Dawson Counties through 930 PM MDT...

At 833 PM MDT, Doppler radar was tracking a strong thunderstorm 24 
miles southwest of Wibaux, moving northeast at 35 mph. There was 
also a line of storms extending from Lindsay through Terry to 10 
miles south of Terry which was moving east at 40 mph. 


HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Glendive, Terry, Wibaux, Fallon, West Glendive, Carlyle, Lindsay,
Hoyt, Saint Phillip, Yates, Hodges, Mildred, Forest Park, Stipek and
Marsh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4665 10406 4664 10433 4664 10435 4667 10436
      4668 10442 4669 10461 4666 10461 4666 10473
      4661 10474 4657 10542 4724 10536 4730 10407
TIME...MOT...LOC 0233Z 222DEG 32KT 4676 10458 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

$$

NWS Glasgow

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:23 PM MDT, 5 hours 10 minutes earlier.

Area forecast discussion, Aug 8, 3:23 PM MDT, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
323 PM MDT Sun Aug 8 2021

.DISCUSSION...

Surface cold front is making its way across the CWA right now.
Quite a temperature gradient with this front with temperatures in
the mid to upper 90s ahead of the front contrasted with
temperatures in the 70s behind the front. Wind will pick up behind
the front which could lead to some fire concerns as well concerns
for boaters out on Fort Peck Lake so the Lake Wind Advisory
continues until 3am Monday. Precipitation will take place in two
rounds. Round one will be an area of thunderstorms that develops
near the front late this afternoon and evening. A couple of these
storms may hit severe criteria with the winds being the
determining factor with gusts around 60mph. Round two will be this
cloud shield sitting over west-central Montana right now. This in
association with an upper level Low will track across the area
tonight with precipitation in the form of a more light to moderate
rain with a rumble of thunder not being out of the question. This
area of rain will move out of the area by Monday afternoon.
Temperatures Monday afternoon will stay well below normal for the
first time in recent memory with highs only in the 60s and 70s
across the area, a drop of 20-25 degrees.

For the rest of the week things dry out and another warming trend
will be on the way. Another large ridge builds out over the
Pacific and moves our way as the week progresses. Temperatures
once again will go well above normal by the weekend.

RMB

&&

.AVIATION...

FLIGHT CONDITIONS: Mostly VFR, MVFR around stronger thunderstorms
this evening, MVFR possible Monday morning KGGW and KOLF.

WINDS: At KGGW and KOLF: N-NW 10-15kts, gust to 25kts
 At KSDY and KGDV: NW-NE 10-15kts, gust to 25kts

SYNOPSIS: A strong cold front pushes across the area this
afternoon. This will set off an initial round of showers and
thunderstorms this evening over central Montana which will push
eastward and exit into North Dakota around 06-07Z. Another round
of showers (and maybe a thunderstorm) associated with an upper
level Low will move across the area Sunday night through Monday
afternoon.

RMB

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 3 AM MDT Monday For Fort Peck Lake for
Central and Southeast Phillips...Central and Southern Valley...
Garfield...McCone...Petroleum.

&&

weather.gov/glasgow

In the hours before

Local storm report, Aug 8, 5:56 PM MDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
556 PM MDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     NON-TSTM WND GST 14 NNW HELL CREEK REC A 47.80N 107.02W
08/08/2021  M54 MPH          VALLEY             MT   MESONET

            MESONET STATION KIGM8 KING COULEE.

0543 PM     NON-TSTM WND GST 2 WNW JORDAN            47.33N 106.95W
08/08/2021  M49 MPH          GARFIELD           MT   ASOS

            ASOS STATION KJDN JORDAN.

0532 PM     NON-TSTM WND GST 1 ESE ZORTMAN           47.91N 108.50W
08/08/2021  M45 MPH          PHILLIPS           MT   MESONET

            MESONET STATION ALDM8 ZORTMAN 1E.

&&
Local storm report, Aug 8, 6:22 PM MDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
622 PM MDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     NON-TSTM WND GST 4 WSW SAND SPRINGS      47.08N 107.57W
08/08/2021  M52 MPH          GARFIELD           MT   MESONET

            MESONET STATION MTLUF 4.4 W SAND SPRINGS (MT
            DOT).

&&
Special weather statement, Aug 8, 6:38 PM MDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Glasgow MT
638 PM MDT Sun Aug 8 2021

MTZ022-023-090100-
Garfield MT-McCone MT-
638 PM MDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of northeastern
Garfield and central McCone Counties through 700 PM MDT...

At 637 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Rock Creek Rec Area, or 34 miles northeast of
Jordan, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Nelson Creek Rec Area, Rock Creek Rec Area, Haxby and Weldon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near the Dry Arm of Fort Peck Lake, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4744 10658 4779 10655 4793 10642 4796 10566
      4743 10562
TIME...MOT...LOC 0037Z 260DEG 43KT 4769 10641

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

NWS Glasgow
Special weather statement, Aug 8, 6:47 PM MDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Glasgow MT
647 PM MDT Sun Aug 8 2021

MTZ016-017-059-061-090115-
Central and Southeast Phillips MT-Northern Valley MT-
Northern Phillips MT-Central and Southern Valley MT-
647 PM MDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of northeastern
Phillips and northwestern Valley Counties through 715 PM MDT...

At 647 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Malta, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Malta, Whitewater, Saco, Loring, Thoeny, Sleeping Buffalo, Frenchman
Reservoir and Bowdoin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4899 10677 4858 10676 4826 10792 4899 10795
TIME...MOT...LOC 0047Z 228DEG 50KT 4851 10780

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

NWS Glasgow
Local storm report, Aug 8, 7:20 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
720 PM MDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     NON-TSTM WND GST 10 ESE ZORTMAN          47.89N 108.32W
08/08/2021  M54 MPH          PHILLIPS           MT   MESONET

            MESONET STATION MTM38 BLM ZORTMAN E.

&&
Special weather statement, Aug 8, 8:33 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Glasgow MT
833 PM MDT Sun Aug 8 2021

MTZ025>027-090330-
Dawson MT-Prairie MT-Wibaux MT-
833 PM MDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of Wibaux, eastern
Prairie and southern Dawson Counties through 930 PM MDT...

At 833 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles southwest of Wibaux, moving northeast at 35 mph. There was
also a line of storms extending from Lindsay through Terry to 10
miles south of Terry which was moving east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Glendive, Terry, Wibaux, Fallon, West Glendive, Carlyle, Lindsay,
Hoyt, Saint Phillip, Yates, Hodges, Mildred, Forest Park, Stipek and
Marsh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4665 10406 4664 10433 4664 10435 4667 10436
      4668 10442 4669 10461 4666 10461 4666 10473
      4661 10474 4657 10542 4724 10536 4730 10407
TIME...MOT...LOC 0233Z 222DEG 32KT 4676 10458

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

NWS Glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:38 PM MDTSpecial Weather StatementGGWMcCone22 min
Aug 8, 6:47 PM MDTSpecial Weather StatementGGW28 min
Aug 9, 9:27 AM MDTSpecial Weather StatementGGWValley48 min
Aug 9, 2:09 PM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley31 hr

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.